Wisconsin, 2014Hail and Damaging Winds in Wisconsin, July 6, 2014
July 6, 2014 · NWS GRB · 6 events in 2 counties and zones
A cold front moved into a moderately unstable airmass and produced thunderstorms over north-central Wisconsin. Some of the storms produced penny to nickel size hail, wind damage, and heavy rain that caused urban flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into a moderately unstable airmass and produced thunderstorms over north-central Wisconsin. Some of the storms produced penny to nickel size hail, wind damage, and heavy rain that caused urban flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 6, 1:26 PM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 6, 1:26 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
226 PM CDT SUN JUL 6 2014
FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE
.SHORT TERM...TONIGHT AND MONDAY
ISSUED AT 225 PM CDT SUN JUL 6 2014
CONVECTIVE TRENDS LATE THIS AFTERNOON/EVENING AND FOR MON
AFTERNOON REMAIN THE MAIN CONCERN.
THE 19Z MSAS SFC ANALYSIS INDICATED A CDFNT EXTENDED FROM THE MN
ARROWHEAD SW THRU NW WI...S-CNTRL MN INTO ERN NEBRASKA. ORGANIZED
TSTM ACTIVITY HAS HAD A TOUGH TIME GETTING GOING DUE TO A STUBBORN
STRATUS DECK WHICH HAS BLANKETED MOST OF WI ALL DAY. WHERE THE
CLOUDS HAD THINNED...STORMS HAVE TRIED TO DEVELOP OVER N-CNTRL AND
W-CNTRL WI. TEMPS UNDER THE CLOUDS WERE STUCK IN THE UPR 60S TO
MID 70S...WHILE AREAS IN THE CLEARING HAD ZOOMED INTO THE MID 80S.
THE CDFNT TO COMPLETE ITS PASSAGE THRU THE REMAINDER OF THE WI
THIS EVENING WITH SHWRS/TSTMS ENDING FROM WEST TO EAST. STILL A
CONCERN AS TO WHETHER ANY OF THESE STORMS WL BE SEVERE DUE TO THE
STRATUS CLOUDS HOLDING POTENTIALLY HIGHER INSTABILITY AT BAY.
BELEIVE THERE HAS BEEN ENUF CLEARING AHEAD OF THE CDFNT TO ALLOW
STORMS TO BUILD LATE THIS AFTERNOON...THUS AN ACTIVE EVENING AND
THE SPC SLIGHT RISK REMAINS PLAUSIBLE. ONCE THE FNT MOVES THRU...
SUBSIDENCE AND SLIGHTLY DRIER AIR SHOULD BRING DECREASING CLOUDS
FORO THE OVRNGT HOURS. DESPITE THE CLEARING TREND...ENUF LOW-
LEVEL MOISTURE LINGERS TO HOLD TEMPS UP TNGT. LOOK FOR MIN TEMPS
TO RANGE FROM THE UPR 50S NORTH TO THE MID 60S E-CNTRL WI.
DRY WEATHER TO NOT LAST LONG AS A SHORTWAVE TROF/ATTENDANT CDFNT
SWEEPS SE ACROSS THE UPR MS VALLEY AND PUSHES TOWARD THE WRN GREAT
LAKES MON AFTERNOON. WHILE THE AIR MASS WL NOT BE AS MOIST AS
SUNDAY (DEW POINTS ABOUT 10 DEGS LWR)...THE MID-LEVEL LAPSE RATES
ARE SIMILAR AND THERE IS BETTER UPR JET SUPPORT TO ADD SOME LIFT.
HAVE FOCUSED POPS FOR THE AFTERNOON HOURS AND WL HAVE TO MONITOR
STORM STRENGTH AS A FEW OF THESE STORMS COULD BECOME BORDERLINE
SEVERE. MAX TEMPS TO BE IN THE UPR 70S TO LWR 80S RANGE.
.LONG TERM...MONDAY NIGHT THROUGH SUNDAY
ISSUED AT 225 PM CDT SUN JUL 6 2014
PCPN TRENDS WILL BE THE MAIN FCST CONCERN DURING THE EXTENDED PERIOD.
INTERESTING SETUP ON MONDAY NIGHT/EARLY TUESDAY...AS A STRONG S/W
TROF AND COUPLED UPPER JETS COMBINE TO INDUCE CYCLOGENESIS ALONG
A WEAK FRONTAL BOUNDARY SAGGING THROUGH NORTHERN WI. ECMWF/SREF
PAINT A BULLSEYE OF SIGNIFICANT QPF (0.50 TO 1.OO INCH) ACROSS
THE MIDDLE OF GRB CWA...WHILE THE NAM/GFS/GEM FOCUS THE MAIN AXIS
OF PCPN OVER CENTRAL WI. GIVEN THE DEGREE OF DYNAMICS...ABUNDANT
MOISTURE AND SOME ELEVATED INSTABILITY...EXPECT WIDESPREAD
SHOWERS/SCT TSTMS TO DEVELOP...WITH GOOD POTENTIAL FOR HEAVY
RAINFALL. WILL BUMP POPS UP TO CATEGORICAL ON MONDAY NIGHT.
THE FRONTAL BOUNDARY WILL LINGER OVER THE AREA INTO TUESDAY
AFTERNOON...WITH A REINFORCING SHOT OF CANADIAN AIR ARRIVING
TUESDAY NIGHT INTO EARLY WEDNESDAY. THESE FRONTS...PLUS THE TAIL
END OF A S/W TROF MOVG THROUGH NE WI...WILL KEEP A CHANCE OF
SHOWERS AND STORMS IN THE FCST THROUGH WEDNESDAY MORNING.
CANADIAN HIGH PRESSURE IS EXPECTED TO ARRIVE WEDNESDAY AFTERNOON...
THEN LINGER OVER THE WESTERN GREAT LAKES THROUGH THURSDAY NIGHT.
THIS WILL RESULT IN A DRY AND COOLER PERIOD...WITH HIGHS IN THE
70S.
AS THE CANADIAN HIGH SHIFTS EAST...RETURN FLOW AND ASSOCIATED
MOISTURE/INSTABILITY WILL MOVE BACK INTO NC/C WI BY FRIDAY
AFTERNOON...LEADING TO A CHANCE OF TSTMS. A COLD FRONT AND SOME
JET ENERGY APPROACHING FROM THE NORTHERN PLAINS MAY BRING A MORE
SIGNIFICANT ROUND OF STORMS THROUGH THE FORECAST AREA ON FRIDAY
NIGHT AND SATURDAY. ASSUMING THAT THE FRONT CLEARS THE REGION
LATER SATURDAY...PLEASANT WEATHER SHOULD RETURN FOR SUNDAY.
&&
.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 1236 PM CDT SUN JUL 6 2014
STRATUS DECK WITH CIGS IN THE LIFR TO MVFR RANGE TO PERSIST OVER
NE WI THRU AT LEAST MID-AFTERNOON WITH SOME CLEARING TAKING PLACE
FROM WEST TO EAST. MAIN FCST ISSUE TO BE EXTENT AND SEVERITY OF
CONVECTIVE DEVELOPMENT AHEAD OF THE MN CDFNT. AIR MASS IS STILL
QUITE UNSTABLE AHEAD OF THE FNT (ONCE THE CLOUDS THIN OUT) AND
ANTICIPATE STRONG TO SEVERE TSTMS TO DEVELOP OVER WRN WI WITH AN
E-SE MOVEMENT THRU CNTRL WI LATE THIS AFTERNOON AND ERN WI EARLY
THIS EVENING. CIGS/VSBYS SHOULD RISE INTO THE MVFR/VFR RANGE UNTIL
FROPA OCCURS...THEN CLEARING SKIES LATER THIS EVENING WL BRING VFR
CONDITIONS TO ALL NE WI TAF SITES. QUIET WEATHER TO NOT LAST LONG
AS A SHORTWAVE TROF/SECONDARY CDFNT SWING SE TOWARD THE REGION BY
MON AFTERNOON...BRINGING THE NEXT CHC FOR PCPN.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
BEACH HAZARDS STATEMENT UNTIL 10 PM CDT THIS EVENING FOR WIZ022-
040-050.
&&
SHORT TERM.....AK
LONG TERM......TSK
AVIATION.......AK
Hazardous weather outlook, Jul 6, 1:22 PM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
222 PM CDT SUN JUL 6 2014
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071930-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
222 PM CDT SUN JUL 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
NORTHEAST WISCONSIN THIS EVENING. DAMAGING WINDS...HAIL AND
HEAVY RAINFALL WILL BE THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS AT TIMES FROM MONDAY AFTERNOON
THROUGH TUESDAY EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...
BUT LOCALLY HEAVY RAINFALL IS POSSIBLE MONDAY NIGHT.
THERE A CHANCE OF THUNDERSTORMS AGAIN FROM FRIDAY AFTERNOON THROUGH
SATURDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL
DEVELOP DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
LMZ521-522-541>543-071930-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
222 PM CDT SUN JUL 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. ISOLATED STRONG
STORMS MAY PRODUCE GUSTY WINDS AND HAIL.
GUSTY SOUTH WINDS AND LARGE WAVES COULD RESULT IN HAZARDOUS
CONDITIONS FOR SMALL CRAFT...AND CREATE DANGEROUS CURRENTS FOR
SWIMMERS...THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY
THERE IS CHANCE OF THUNDERSTORMS AT TIMES FROM MONDAY NIGHT
THROUGH TUESDAY EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED...LOCALLY HEAVY RAINFALL MAY OCCUR MONDAY NIGHT.
THERE IS ALSO A CHANCE OF STORMS ON FRIDAY NIGHT AND SATURDAY...
BUT IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR.
AK/TSK
In the hours before
Special weather statement, Jul 6, 2:22 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
322 PM CDT SUN JUL 6 2014
WIZ010-011-018-019-030-035-036-062115-
FOREST-LANGLADE-LINCOLN-MARATHON-ONEIDA-PORTAGE-WOOD-
322 PM CDT SUN JUL 6 2014
...LINE OF STRONG THUNDERSTORMS MOVING INTO CENTRAL WISCONSIN...
AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES WEST OF
CRANDON TO 24 MILES NORTHWEST OF WAUSAU TO 27 MILES WEST OF
WISCONSIN RAPIDS TO 45 MILES SOUTHWEST OF WISCONSIN RAPIDS...MOVING
EAST AT 45 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS 30 TO 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
STRATFORD... PONIATOWSKI... MARSHFIELD...
IRMA... BAKERVILLE... SCRANTON...
OTIS... ROZELLVILLE... RIB FALLS...
HEWITT... HAMBURG... FENWOOD...
GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
AK
Special weather statement, Jul 6, 2:46 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
346 PM CDT SUN JUL 6 2014
WIZ022-062100-
DOOR-
346 PM CDT SUN JUL 6 2014
...STRONG THUNDERSTORM TO AFFECT NORTHERN DOOR COUNTY...
AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE CENTRAL SECTION OF THE BAY OF GREEN
BAY...MOVING EAST AT 35 MPH.
PENNY SIZE HAIL...WINDS 30 TO 40 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
NEWPORT STATE PARK BY 355 PM CDT...
GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
AK
Event by event
3 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Hail, Vilas
- When
- July 6, 4:28 PM CST to 4:38 PM CST
- Where
- Vilas County, 0.69 mi N of Boulder Jct Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.140, -89.630
Thunderstorms produced dime to quarter size hail for about 10 minutes north of Boulder Junction. Winds from the storms also downed branches up to 6 inches in diameter.
Hail, Vilas
- When
- July 6, 4:31 PM CST
- Where
- Vilas County, 0.69 mi N of Boulder Jct Arpt
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 46.140, -89.630
A thunderstorm produced quarter size hail north of Boulder Junction.
Thunderstorm Wind, Vilas
- When
- July 6, 4:59 PM CST
- Where
- Vilas County, 0.69 mi S of Lac du Flambeau
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.960, -89.880
Thunderstorm winds downed trees in Lac du Flambeau.
Heavy Rain, Oneida
- When
- July 6, 6:02 PM CST to 6:35 PM CST
- Where
- Oneida County, 0.63 mi NNE of Rhinelander
- Reported by
- Broadcast Media
- Coordinates
- 45.638, -89.413
A line of thunderstorms produced torrential rainfall in the Rhinelander area as it slowly moved to the south. The rain caused street flooding in downtown Rhinelander. A few miles west of downtown Rhinelander, the automated weather observation system at Rhinelander Airport recorded 1.55 inches of rain in 19 minutes, including 0.81 inch in just five minutes between 7:02 PM and 7:07 PM CDT.
Thunderstorm Wind, Oneida
- When
- July 6, 6:11 PM CST
- Where
- Oneida County, 4.81 mi WNW of Roosevelt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.700, -89.410
Thunderstorm winds downed trees at Pine Lake and produced pea size hail.
Hail, Oneida
- When
- July 6, 6:19 PM CST
- Where
- Oneida County, 0.75 mi SE of Rhinelander
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 45.622, -89.409
A thunderstorm produced penny size hail in Rhinelander.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arizona, July 6 to 8, 20141 death · 3 injured · $782,000 · 70 kt wind · 14 events
- Tornadoes and Damaging Wind in Michigan, July 6 to 7, 20146 injured · $5.0 million · EF1 · 5 events
- High Surf in California, July 6 to 7, 20141 death · 2 events
- Tornado and Hail in North Dakota, July 6, 2014$1.4 million · EF0 · 28 events
- Tornadoes and Hail in Iowa, July 6, 2014$544,000 · EF1 · 11 events
- Tornado in Florida, July 6, 2014$50,000 · EF0 · 1 event
- Damaging Wind in Minnesota, July 6, 2014$25,000 · 50 kt wind · 1 event
- Lightning Strike in Florida, July 6, 20141 injured · 3 events
- Flood and Hail in Missouri, July 6, 2014$10,000 · 1.5 in hail · 5 events
- Tornadoes and Damaging Wind in Michigan, July 6 to 7, 2014$9,000 · EF0 · 5 events
- Funnel Clouds in Texas, July 6, 20142 events
- Flash Flood and Damaging Wind in Arizona, July 6, 2014$8,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525193, 525192, 525195, 536081, 525196, 525194.